Journal Information
Vol. 32. Issue. 1.January 2012
Pages 1-132
Vol. 32. Issue. 1.January 2012
Pages 1-132
DOI: 10.3265/Nefrologia.pre2011.Nov.11191
Full text access
Intestinal pseudo-obstruction secondary to persistent constipation due to lanthanum carbonate
Pseudoobstrucción intestinal secundaria a estreñimiento pertinaz por carbonato de lantano
Visits
...
Vanesa Camarero-Temiñoa, Verónica Mercado-Valdiviaa, Badawi Hijazi-Prietoa, Pedro Abaigar-Luquina
a Secci??n de Nefrolog??a, Complejo Hospitalario Universitario de Burgos, Burgos,
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (1)
Full Text

To the Editor,

Hyperphosphataemia is a complication of chronic kidney disease (CKD) which is often accompanied by hypocalcaemia and low serum vitamin D levels. Without treatment, these deficiencies generally lead to severe secondary hyperparathyroidism. Restricting dietary phosphate is key to treating this condition, but this approach alone is not sufficient to control hyperphosphataemia. As a result, oral phosphate binders are used by more than 90% of patients with CKD.1

Lanthanum carbonate is a non-calcium, metal-containing phosphate binder used in hyperphosphataemia treatment. This trivalent cation forms ionic bonds with phosphate. Precipitation of insoluble complexes then takes place in the intestinal lumen. Due to the very low degree of absorption by the gastrointestinal tract (<0.0013%), an abdominal radiography will show radiopaque images of lanthanum carbonate, which may slow intestinal transit as a side effect.2 Recent studies have shown that this may cause or worsen diverticular colitis, which would increase serum lanthanum levels. In conclusion, caution must be exercised when using this drug in patients with diverticula.3

We present the clinical case of a 55 year old patient with CKD treated with periodic haemodialysis, secondary hyperparathyroidism and severe hyperphosphataemia, mainly due to poor dietary compliance. Therefore, we prescribed a non-calcium phosphate binder, lanthanum carbonate (Fosrenol®), since the patient also presented significant peripheral vascular disease of ischaemic origin and the aim was to reduce the risk of vascular calcifications. The patient came to the Emergency Department on two occasions due to abdominal pain and constipation, and was admitted to the General Surgery Department the second time for suspected diverticulitis. The abdominal CT revealed uncomplicated sigmoid diverticulitis.

One month after being discharged from the hospital, the patient returned with abdominal pain, constipation, nausea and vomiting, and was then admitted by our Nephrology Department. Examination showed peristaltic activity and diffuse abdominal pain. Laboratory test results were uneventful (absence of leukocytosis; amylase and lipase within normal ranges). In both the preliminary and current radiographies, as shown in Figure 1, we can observe abundant deposits of lanthanum carbonate in the colon and dilated intestinal loops consistent with the ingestion of lanthanum carbonate 3g/daily for 3 months. The diagnosis was intestinal pseudo-obstruction secondary to persistent constipation due to lanthanum carbonate. That drug was suspended; with administration of two cleansing enemas and the addition of an oral osmotic laxative (Duphalac®) the clinical symptoms resolved completely.

Hyperphosphataemia is closely related to developing a risk of cardiovascular disease with tissue ischaemia and calciphylaxis in CKD, and with an increase in fibroblast growth factor 23 and secondary hyperparathyroidism.

However, when faced with preventing such complications, we must be mindful of the fact that treating hyperphosphataemia with lanthanum carbonate presents a risk of developing abdominal symptoms such as those described here. We recommend closely monitoring tolerance-based doses in order to prevent related complications.4

Figure 1. Intestinal pseudo-obstruction due to lanthanum carbonate

Bibliography
[1]
Tonelli M,??Pannu N,??Manns B. Oral phosphate binders in patients with kidney failure. N Engl J Med 2010; 362:1312-24.?? [Pubmed]
[2]
2.??Turkmen K,??Solak Y,??Anil M,??Polat H,??Tonbul HZ. An unusual hurdle to renal transplantation: speckled abdominal opacities induced by lanthanum carbonate. Intern Med J 2010;40(12):e1-2.?? [Pubmed]
[3]
Kato A,??Takita T,??Furuhashi M. Accumulation of lanthanum carbonate in the digestive tracts. Clin Exp Nephrol 2010;14(1):100-1. [Pubmed]
[4]
4.??Cronin RE,??Quarles LD,??Berns JS,??Sheridan AM. Treatment of hyperphosphatemia in chronic kidney disease. Last literature review version 19.1: January 2011??|??This topic last updated: February 9, 2011. [Available at: www.uptodate.com].
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.